Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Nursing mother, have postpartum depression. Prescribed novaltin and lonazep. Is this safe to take?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5837 Questions
Doctor prescribed my sister novaltin 25mg and lonazep 1 as she is suffered by postpartum depression. As she is feeding her baby so wants to know does it have any side effect on baby and her?
Posted Tue, 26 Mar 2013 in Medicines and Side Effects
Answered by Dr. Shanti Vennam 19 minutes later

Thanks for writing to us.

Novaltin contains Promethazine and Lonazep contains Clonazepam. They are not indicated when the baby is taking feeds and the doctor who has prescribed these medicines should be informed.

There are several side effects as with several other medications, allergic reactions are likely and there can be other symptoms like dizziness, nervousness, difficulty in breathing, nausea, vomiting, vision difficulties and so on. It is not necessary that all symptoms would be severe and all symptoms would present in the same person. The benefit of the treatment outweighs the side effects.

So, it is left to the discretion of the patient as well as the doctor if the medication should be proceeded with.

Hope I have answered your query. If you need further clarifications, please feel free to ask. I will be happy to help.

Above answer was peer-reviewed by
Follow-up: Nursing mother, have postpartum depression. Prescribed novaltin and lonazep. Is this safe to take? 40 minutes later
How long we needs to take postpartum treatment?
As doctor already know that breast feeding is going on.
Do we need to go for councelling or only medicines are enough. As she has a fear that her husband wants to harm her and her baby too. Does her husband needs a councelling too? What type of atmosphere we need to creat around her as she is all the time talking about her husband and his plans to harm her.
Answered by Dr. Shanti Vennam 29 minutes later

Thanks for writing back.

The treatment period may vary depending on the existence of various factors like state of marital relationship, pre-existing mental state of the patient and the response to treatment. Usually isolated postpartum depression may take about 3 months to regress. Improvement can be observed in 1 or 2 weeks time.

Counselling sessions are also important as they help to speed up the process of recovery. Couple counselling is preferable. the number of sessions may vary from one to six.

Regarding medication, as the doctor is already aware of the fact that your sister is breastfeeding, it is the doctor's discretion, but see that the medication is taken a few hours after or before the feeds to minimize the effects on the baby.

Healthy diet, consistent sleep pattern and healthy visitors are some of the steps that can be taken at home. If she is severely scared of her husband, her doctor may want the husband to stay away from her for the time being, but remember, this is equally painful to the husband as well and he should also be properly taken care of. Also, the mother-baby relationship, if joyful and secure, indicates good prognosis.

Hope I have made it clear. If you need further clarifications, please feel free and ask. I will be ready to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor